South Carolina, 2010Damaging Wind in South Carolina, August 12, 2010
August 12, 2010 · NWS CAE · 1 event in 1 county or zone
mostly taking trees down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed over portions of the upstate and northern midlands doing some wind damage...mostly taking trees down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 12, 1:11 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, Aug 12, 1:11 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
211 PM EDT THU AUG 12 2010
.SYNOPSIS...
INCREASING ATMOSPHERIC MOISTURE WILL LEAD TO INCREASED CHANCES OF
SHOWER AND THUNDERSTORM ACTIVITY.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPPER RIDGE AXIS EXTENDS ACROSS THE SOUTHERN TIER OF STATES...WITH
A WEAKNESS NEAR THE GULF COAST...WHERE WEAK UPPER AND SURFACE
LOWS EXIST. NORTHERN STREAM TROUGHINESS EXTENDS FROM THE CANADIAN
MARITIMES DOWN INTO THE MID ATLANTIC COAST. CURRENT SURFACE
ANALYSIS INDICATES A SURFACE LOW OVER SE VA ALONG A FRONTAL
BOUNDARY...WITH A TROUGH EXTENDING SW ACROSS NC TO N SC. 12Z WRF
MODEL SUGGESTS CONVECTION TO FORM LATER THIS AFTERNOON AND
EVENING ALONG THE TROUGH THAT WILL SHIFT SOUTH INTO THE NORTHERN
MIDLANDS. CURRENT FORECAST HANDLES THIS WELL WITH BETTER CHANCE OF
CONVECTION NORTHERN FA. SOME LINGERING UPPER LEVEL CONVECTIVE
DEBRIS CLOUD COVER HAS INHIBITED HEATING OVER SOME PORTIONS OF THE
FA...BUT CURRENT HEAT INDEX VALUES ARE APPROACHING 105 IN SOME
LOCALES AND HEAT ADVISORY WILL CONTINUE THROUGH 7PM.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
IT APPEARS THAT PRECIPITATION CHANCES FOR OUR FA WILL BE
ENHANCED...AS A BACK DOOR FRONT PUSHES INTO THE REGION...AND SOME
INCREASE IN ATMOSPHERIC MOISTURE OCCURS AS GULF COAST LOW OR AREA
OF MOISTURE COULD DRIFT TOWARDS OUR REGION. MODELS ALSO SUGEGST
SOME SLIGHT DECREASES IN UPEPR LEVEL HEIGHTS/TEMPS. FRONT MAY NOT
GET HERE UNTIL LATE DAY FRIDAY...AND MAX TEMPS AND HEAT INDEX
VALUES MAY APPROACH HEAT ADVISORY CRITERIA AGAIN FRIDAY AFTERNOON
BEFORE CONVECTION DEVELOPS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
GENERAL MODEL CONSENSUS SUGGESTS UPPER HIGH TO BUILD SOME
OVERHEAD...WITH APPEARANCE OF SURFACE BOUNDARY EITHER BECOMING
DIFFUSE OR SHIFTING OUT OF THE REGION...THOUGH ANOTHER FRONTAL
BOUNDARY MAY COME INTO THE PICTURE. WILL TREND POPS DOWN
SOME...BUT STILL KEEP IT IN THE CHANCE CATEGORY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD. WITH AN INCREASE IN
LOW LEVEL MOISTURE...THERE COULD BE SCATTERED TO ISOLATED CONVECTION
THIS AFTERNOON INTO EARLY EVENING. WARM TEMPERATURES ALOFT WILL LIMIT
THUNDERSTORM DEVELOPMENT, SO WILL NOT MENTION IN TAFS.
SHORT RANGE ENSEMBLES AND GFS MODELS INDICATING LOW PROBABILITY OF
FOG/LOW CLOUD DEVELOPMENT 08Z-12Z FRIDAY AT KAGS/KDNL/KOGB. NAM MODEL
DEVELOPS A LOW LEVEL JET WITH VFR CONDITIONS OVERNIGHT. SINCE
CONFIDENCE IS LOW THAT IFR/MVFR CONDITIONS WILL DEVELOP LATE
TONIGHT...WILL NOT INCLUDE IN TAFS.
EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR DURING
THE EARLY MORNINGS. ALSO...RESTRICTIONS POSSIBLE IN
AFTERNOON/EVENING THUNDERSTORMS FRIDAY THROUGH MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Aug 12, 4:58 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
558 AM EDT THU AUG 12 2010
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-131000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
558 AM EDT THU AUG 12 2010
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HOT TEMPERATURES COMBINING WITH HIGH HUMIDITIES MAY RESULT IN HEAT
INDEX VALUES EXCEEDING 105 DEGREES FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 4:36 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT THU AUG 12 2010
SCZ021-122215-
FAIRFIELD-
536 PM EDT THU AUG 12 2010
...STRONG THUNDERSTORMS WERE AFFECTING FAIRFIELD COUNTY...
AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLACKSTOCK TO
CARLISLE...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
CHESTER TO 16 MILES SOUTHWEST OF CHESTER...MOVING EAST AT 10 MPH.
MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Thunderstorm Wind, Fairfield
- When
- August 12, 5:12 PM EST to 5:14 PM EST
- Where
- Fairfield County, 3.25 mi NNE of Ft Wagener
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.510, -81.300
Mr. Coleman reported a couple of trees down on Fort Wagner road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241540.